Alabama, 2008

Damaging Wind in Alabama, June 21, 2008

June 21, 2008 · NWS TAE · 1 event in 1 county or zone

An early evening thunderstorm on the 21st toppled several trees and snapped a power pole in Newville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An early evening thunderstorm on the 21st toppled several trees and snapped a power pole in Newville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 21, 1:15 PM CST, 4 hours earlier.

Area forecast discussion, Jun 21, 1:15 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT SAT JUN 21 2008

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...SO FAR TODAY MOST OF
THE CONVECTION HAS OCCURRED ACROSS THE COASTAL WATERS AND SOUTHEAST
BIG BEND. CURRENTLY...ONLY ISOLATED TO SCATTERED STORMS WERE OVER
THE LAND AREAS BUT A FEW HAVE BEEN STRONG WITH DIME SIZE HAIL BEING
REPORTED IN JEFFERSON COUNTY. SHORT WAVE CLEARLY EVIDENT IN THE
WATER VAPOR IMAGERY MOVING ACROSS NORTHEAST GEORGIA. WILL KEEP
CHANCE OF POPS IN THE FORECAST FOR THIS EVENING WITH SLIGHT POP ALL
ZONES OVERNIGHT. THE SHORT TERM MODELS SHOW THE DEEPEST MOISTURE AND
BEST LIFT WILL ARRIVE ON SUNDAY AS THE UPPER TROUGH DEEPENS WITH
AXIS STAYING WEST OF OUR CWA. MODEL SOUNDINGS ACROSS THE AREA
SHOW PWAT VALUES INCREASING TO AROUND TWO INCHES BY SUNDAY
AFTERNOON. FOR OUR SEA BREEZE CLIMATOLOGY THIS WILL YIELD ANOTHER
DISTURBED DAY WITH LIKELY POPS THROUGHOUT MOST OF OUR CWA. AS THE
UPPER TROUGH BEGINS TO SWING EAST MONDAY THROUGH MONDAY NIGHT...THE
NAM AND GFS SHOW SOME SIGNIFICANT MID TO UPPER LEVEL DRY AIR
FILTERING IN FROM NORTHWEST TO SOUTHEAST. THE ECMWF IS STILL THE
MOST BULLISH ON SCOURING OUT THE DEEP LAYER MOISTURE ACROSS OUR AREA
DURING THAT TIME FRAME. WILL TAPER MONDAYS POPS FROM MID RANGE
CHANCE (40%) NW TO LIKELY (60-70%) E-SE AND THEN DOWN TO SLIGHT
ACROSS THE BOARD FOR MONDAY NIGHT.

&&

.LONG TERM...(TUESDAY THROUGH FRIDAY)...STILL EXPECTING A GRADUAL
CHANGE IN THE LARGER SCALE PATTERN AS WE GO THROUGH NEXT WEEK. A
FINAL...RELATIVELY VIGOROUS SHORT WAVE WILL ROUND THE BOTTOM OF THE
EASTERN U.S. TROUGH BY TUESDAY...AND PROGRESS EASTWARD INTO THE
WESTERN ATLANTIC. AS THE MEAN TROUGH OVER THE EASTERN U.S. BEGINS TO
SHIFT EASTWARD...THE FLOW ALOFT WILL BECOME MORE ZONAL. HEIGHTS WILL
GRADUALLY RISE OVER THE SOUTHEAST U.S. STARTING THE MIDDLE OF THE
WEEK...AS WEAK RIDGING BEGINS TO DEVELOP ALOFT AND AT THE SURFACE.
THE RESULT WILL BE A RETURN TO SIGNIFICANTLY DRIER CONDITIONS AND
HIGHER TEMPERATURES.

&&

.AVIATION...OUTSIDE OF A BRIEF THUNDERSTORM AT PFN EARLIER TODAY...
THE SCT TO NUMEROUS SHOWERS AND STORMS HAVE REMAINED GENERALLY TO
THE SOUTH OF THE TAF SITES THIS AFTERNOON...WITH THE BULK OF THE
STORMS IMPACTING THE COASTAL WATERS AND THE EXTREME SE FL BIG BEND.
FOR THE REMAINDER OF THE AFTERNOON...DID LEAVE IN TSRA TEMPOS FOR
TLH...PFN...AND VLD...BUT NOW ANTICIPATE THAT DHN AND ABY WILL
REMAIN DRY. OVERNIGHT...COULD SEE SOME MINOR VIS RESTRICTIONS...BUT
DO NOT EXPECT ANYTHING LOWER THAN MVFR AT THIS TIME.

&&

.MARINE...WINDS AND SEAS STAY BELOW HEADLINE CRITERIA THROUGH THE
PERIOD AS THE PRESSURE GRADIENT ACROSS THE LOCAL WATERS REMAINS
WEAK. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THROUGH MONDAY BECOMING ISOLATED TUESDAY THROUGH THURSDAY.

&&

.FIRE WEATHER...INCREASING MOISTURE AND RAIN CHANCES WILL KEEP THE
CONDITIONS WILL ABOVE CRITICAL THRESHOLDS AT LEAST INTO EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  71 87 70 88 69/ 40 70 40 60 20
PANAMA CITY  73 86 74 87 74/ 30 70 40 50 20
DOTHAN       71 89 71 89 71/ 30 50 30 40 20
ALBANY       70 91 70 90 69/ 40 70 30 50 20
VALDOSTA     69 88 71 88 70/ 40 70 30 60 20
CROSS CITY   70 86 71 86 69/ 40 70 40 70 20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE...BARRY
AVIATION/FIRE WX...GOULD
LONG TERM...DUVAL
Hazardous weather outlook, Jun 21, 3:04 AM CST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 AM EDT SAT JUN 21 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-221000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
504 AM EDT SAT JUN 21 2008 /404 AM CDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY. ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT
ANTICIPATED...A SEVERE THUNDERSTORM OR TWO CANNOT BE RULED OUT
LATER THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THE STORMS
THAT DO DEVELOP WILL BE FREQUENT LIGHTNING...HEAVY DOWNPOURS...AND
GUSTY WINDS. THESE STORMS MAY CONTINUE INTO THE LATE EVENING HOURS
ACROSS PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON SUNDAY WITH
LOCALLY HEAVY RAIN POSSIBLE ACROSS THE AREA. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

In the hours before

Special weather statement, Jun 21, 12:27 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EDT SAT JUN 21 2008

FLZ018-019-211900-
JEFFERSON-MADISON-
227 PM EDT SAT JUN 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHEASTERN
JEFFERSON AND EXTREME WESTERN MADISON COUNTIES IN THE FLORIDA
BIG BEND...

* UNTIL 300 PM EDT

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI
Special weather statement, Jun 21, 4:41 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
641 PM EDT SAT JUN 21 2008

ALZ067-GAZ142-212315-
EARLY-HENRY-
541 PM CDT SAT JUN 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHWEST EARLY AND
SOUTHEAST HENRY COUNTIES...

* UNTIL 615 PM CDT/715 PM EDT/

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF ABBEVILLE...MOVING EAST AT 19
MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI
Special weather statement, Jun 21, 4:48 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
648 PM EDT SAT JUN 21 2008

GAZ147-148-161-212315-
BERRIEN-COOK-LANIER-
648 PM EDT SAT JUN 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BERRIEN...COOK AND
LANIER COUNTIES...

* UNTIL 715 PM EDT

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF ADEL...MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  RAY CITY BY 715 PM EDT.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL ALSO PRODUCE TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

9-FOURNIER
Special weather statement, Jun 21, 5:01 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
701 PM EDT SAT JUN 21 2008

GAZ158-159-212345-
BROOKS-THOMAS-
701 PM EDT SAT JUN 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHWEST BROOKS AND
NORTHEAST THOMAS COUNTIES...

* UNTIL 745 PM EDT

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COOLIDGE...OR 13 MILES NORTHEAST OF
THOMASVILLE...MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  PAVO BY 720 PM EDT.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
June 21, 5:15 PM CST
Where
Henry County, 0.54 mi WNW of Newville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.422, -85.339

Seven trees were blown down, with five across railroad tracks. A power pole was snapped. The damage occurred on Ozark and Columbia Roads in Newville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112076.